Montana, 2021High Wind in Montana, November 10 to 11, 2021
November 10 to 11, 2021 · NWS BYZ · 2 events in 2 counties and zones
A few isolated high wind gusts were reported across the Billings Forecast Area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated high wind gusts were reported across the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 10, 9:01 AM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Nov 10, 9:01 AM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Billings MT
901 AM MST Wed Nov 10 2021
.UPDATE...
Satellite imagery shows upper trof moving into the high plains
with drier air advecting from the west, though there remains a few
light showers in Sheridan county (upslope areas). Morning web
cameras showed a little snow at Red Lodge and Story, while the
Sheridan airport picked up 0.14" of rain last night. Impacts are
evolving to wind and we are already seeing 40+ mph gusts at Big
Timber and Harlowton. These locations should see mixed gusts near
50 mph, while places further east like Billings will gust near 40
mph. Have adjusted pops/wx and winds based on morning trends.
Forecast is in good shape.
JKL
&&
.DISCUSSION...
Today through Thursday night...
Winds switched over to the northwest overnight behind a cold
front with scattered areas of light or fast moving rain/snow
showers moving over the forecast area. Some of this will linger
early today, mainly over the higher terrain along the MT/WY border
before all but ending by midday. There could be a few slick spots
early this morning, especially on bridges and overpasses,
particularly in Sheridan County, but otherwise impacts should be
minimal.
By this afternoon, the upper low will have moved into southern
Saskatchewan. Unstable cyclonic flow aloft may result in isolated
rain and snow showers over our area this afternoon. However, the
primary weather feature will be brisk 35-50 northwest winds across
the region as steep lapse rates allow mid-level wind speeds to
mix down to the surface. The strongest gusts are expected in the
western foothills, especially from Big Timber to Harlowton. Winds
will subside somewhat tonight after sunset, but may remain breezy
over southeast MT with gusts to 30 mph due to a tight surface
pressure gradient.
Thursday, the upper low will drop into the Dakotas and deepen.
Mid-level winds and the surface pressure gradient will strengthen
over southeast MT and produce gusts 30-45 mph in southeast MT
Thursday afternoon, with the best potential along the MT/Dakota
border where gusts over 50 mph are possible. As the upper low
shifts eastward Thursday night winds will decrease. In the
meantime, some snow showers will develop over the
Beartooth/Absaroka mountains Thursday as a weak disturbance moves
over that area.
High temperatures will be in the 40s today and 30s and 40s
Thursday. Low temperatures will generally be in the 20s and 30s,
with some teens in the far east Thursday night. BT
Friday through Tuesday...
The overall pattern in the extended remain unchanged and
unsettled.
Friday still looks like a rather quiet and dry day across the
area, with some weak ridging over the area. Saturday the ridging
will move out and will be replaced by northwesterly flow through
the remainder of the forecast. Saturday will have a chance for
mountain snow and lower elevation rain. Winds still look like they
could be pretty breezy, with gusts 25 to 35 mph. Sunday will be
quieter with only maybe a chance in the mountains. Monday into
Tuesday could be another chance for some precipitation, but the
ensembles are still very uncertain. With the area remaining under
unsettled northwest flow, so there will be some energy moving
through the flow that could at least bring a chance for light
precipitation.
Temperatures will generally be around normal to slightly above.
Highs will generally be in the 40s and 50s in the west and 30s and
40s in the east through the period. Monday could be the warmest
with some areas up to near 60. Lows will be ine the 30s and 40s.
Reimer
&&
.AVIATION...
Expect breezy W-NW winds across the region today, with highest
gusts (30-45 knots) along the western foothills near KHWQ-K6S0-
KLVM. Mountains will be occasionally obscured in light snow
showers. VFR will prevail otherwise. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 048 029/043 026/048 040/057 036/052 040/059 042/057
2/W 21/B 01/B 23/R 32/R 11/E 34/R
LVM 042 023/043 028/052 041/054 035/053 040/058 041/054
2/W 13/S 12/O 23/R 22/O 11/N 35/R
HDN 050 026/045 021/048 036/059 032/052 034/060 037/057
2/W 21/N 01/B 33/R 32/R 11/B 33/R
MLS 049 028/041 019/039 030/053 029/047 034/057 035/053
2/W 20/N 00/B 42/R 21/B 21/B 22/R
4BQ 047 029/041 021/042 032/055 032/048 035/057 035/055
2/W 20/N 00/U 33/R 21/B 11/B 12/R
BHK 046 026/038 017/036 022/049 027/044 030/055 033/052
2/W 20/N 10/U 42/R 11/B 11/B 12/R
SHR 046 024/042 021/049 034/057 031/050 033/061 035/057
2/W 21/N 01/B 24/R 21/E 11/B 23/R
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Nov 10, 1:51 AM MST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
151 AM MST Wed Nov 10 2021
MTZ033-037-110900-
Fallon-Carter-
151 AM MST Wed Nov 10 2021
This Hazardous Weather Outlook is for portions of southeast
Montana.
* WHAT...Strong northwest winds with gusts over 50 mph possible.
* WHERE...Southeast Montana, mainly along the Montana and Dakota
border area.
* WHEN...Noon Thursday through early Thursday evening.
* ADDITIONAL DETAILS...Strong northwest winds are expected to peak
Thursday over portions of Fallon and Carter Counties with gusts
over 50 mph possible. This will create potentially difficult
driving conditions and adversely affect outdoor activities.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared for the strong winds Thursday and secure outdoor items.
Drivers of high profile vehicles and those pulling trailers may
want to delay travel or choose alternate routes.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Nov 10, 7:52 AM MST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
752 AM MST WED NOV 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 W STORY 44.58N 106.93W
11/10/2021 M1.0 INCH SHERIDAN WY COCORAHS
&&
STPLocal storm report, Nov 10, 8:55 AM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
855 AM MST WED NOV 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM NON-TSTM WND GST 9 SE BIG TIMBER 45.74N 109.83W
11/10/2021 M53.00 MPH SWEET GRASS MT MESONET
0800 AM SNOW 2 WSW STORY 44.57N 106.93W
11/10/2021 M2.0 INCH SHERIDAN WY COCORAHS
&&
STPHigh Wind, Northern Sweet Grass
- When
- November 10, 12:10 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Carter
- When
- November 11, 9:45 AM MST to 3:00 PM MST
- Where
- Carter forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
A gust of 65 mph was reported in the Capitol area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, November 10, 2021$106,000 · EF0 · 11 events
- Tornado and Hail in Oklahoma, November 10, 20211.75 in hail · 18 events
- Hail and Damaging Wind in Texas, November 10, 20211.75 in hail · 18 events
- Hail and Damaging Wind in Texas, November 10, 20212 in hail · 9 events
- Dense Fog in California, November 10, 20215 events
- High Wind in Wyoming, November 10 to 11, 202162 kt wind · 4 events
- High Wind in Montana, November 10 to 13, 202158 kt wind · 4 events
- Hail and Damaging Wind in Kansas, November 10, 2021$5,000 · 1 in hail · 3 events
- Heavy Snow and Winter Weather in Alaska, November 10 to 11, 20213 events
- Damaging Winds in Kansas, November 10, 202152 kt wind · 2 events
- Damaging Wind in Kansas, November 10, 202161 kt wind · 1 event
- Damaging Wind in Missouri, November 10, 202152 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987259, 987256.